MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH
Catalog Number 1190300
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Death (1802); Unspecified Infection (1930); Necrosis (1971); Neuropathy (1983); Pain (1994); Disability (2371)
Date of Event 05/20/2015
Type of Reportable Event Death
Additional Manufacturer Narrative
Currently, it is unknown to what extent the bard/davol phasix mesh device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges the patient underwent additional "repair surgery of the hernia and the hernia mesh" with removal of part of the mesh.A sample was not provided for evaluation and no lot number has been provided; therefore a review of the manufacturing records is not possible at this time.No medical records, autopsy, or death certificate have been provided.Based on the limited information provided at this time, no conclusions can be made.The actual date of explant is unknown, as reported by the decedent's attorney "underwent surgery in 2015.Removed part of the mesh", therefore we are using (b)(6) 2015 as a date of explant as well as date of event.Should additional information be provided a supplemental emdr will be submitted.Note: section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2013: the patient was implanted with a bard/davol phasix mesh for the repair of an incisional hernia.On (b)(6) 2015: the patient started experiencing pain radiating from his abdomen and neuropathy.Thereafter, the patients physicians elected for a repair surgery of the hernia and hernia mesh.Upon entering the abdominal cavity, the patients surgeon noted that the bard/davol phasix mesh had failed and removed part of the mesh.It is alleged that subsequent to the bard/davol phasix mesh implant surgery, the patient suffered substantial pain and suffering and has not been able to received proper care for his esophagus cancer because physicians were unable to place a feeding tube due to the mesh, and subsequently died.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the bard/davol phasix mesh device may have caused or contributed to the events as alleged by the patient¿s attorney.The information provided alleges the patient underwent additional "repair surgery of the hernia and the hernia mesh" with removal of part of the mesh.A sample was not provided for evaluation and no lot number has been provided; therefore a review of the manufacturing records is not possible at this time.No medical records, autopsy, or death certificate have been provided.Based on the limited information provided at this time, no conclusions can be made.The actual date of explant is unknown, as reported by the decedent's attorney "underwent surgery in 2015.Removed part of the mesh", therefore we are using (b)(6) 2015 as a date of explant as well as date of event.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the date of event and date of explant.Based on the additional information received, no conclusions can be made.Per medical records review, about 1 year 6 months post implant of phasix mesh, patient was diagnosed with infection, necrotic tissue thereby underwent repair with mesh removal.After 1 year 8 months, the patient passed away on (b)(6) 2017.Per the death certificate, the patient's cause of death was listed as "acute congestive heart failure, atrial fibrillation, coronary artery disease." other significant conditions contributing to death are esophageal cancer.It is unknown to what extent the device may have caused or contributed to the patient death.The instructions-for-use supplied with the device list infection as a possible complication.The warning section of the ifu states "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2013: the patient was implanted with a bard/davol phasix mesh for the repair of an incisional hernia.On (b)(6)2015: the patient started experiencing pain radiating from his abdomen and neuropathy.Thereafter, the patients physicians elected for a repair surgery of the hernia and hernia mesh.Upon entering the abdominal cavity, the patients surgeon noted that the bard/davol phasix mesh had failed and removed part of the mesh.It is alleged that subsequent to the bard/davol phasix mesh implant surgery, the patient suffered substantial pain and suffering and has not been able to received proper care for his esophagus cancer because physicians were unable to place a feeding tube due to the mesh, and subsequently died.Addendum per additional information provided: on (b)(6) 2013 - patient was diagnosed with incisional hernia thereby underwent open repair with the implant of phasix mesh.Per operative notes, ¿the hernia sac was identified and dissected.A phasix mesh was placed and secured circumferentially with sutures.¿ on (b)(6) 2015 - patient was diagnosed with infected hernia mesh thereby underwent open repair with the removal of mesh.Per operative notes, ¿sinus was identified and multiple other sinuses within the inferior portion of the incision as well at the umbilicus.The other sinuses were also explored, and each was either noted to contain mesh or prolene suture.Once cleaned, similar findings were noted superiorly to the umbilicus.All necrotic tissue was debrided.The infected mesh and prolene suture had been removed and then the wound was closed with sutures.¿ on (b)(6) 2017 - patient passed away.Per the death certificate, the cause of patient death was listed as ¿acute congestive heart failure, atrial fibrillation, coronary artery disease.¿ other significant conditions contributing to death is esophageal cancer.(not legible another underlying condition).Attorney alleges that the patient had abscess, adhesions, infections, mesh migration, pain and hernia recurrence.

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7586470
Report Number1213643-2018-01885
Device Sequence Number13497436
Product Code OOD
UDI-Device Identifier00801741077685
UDI-Public(01)00801741077685
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/28/2014
Device Catalogue Number1190300
Device Lot NumberHUXCTP07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2018
Supplement Date Received by Manufacturer02/06/2024
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date02/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention; Death;
Patient Age70 YR
Patient SexMale